Free Flaky/Itchy Scalp Shampoo & Flaky/Itchy Scalp Toner - when you purchase 2 products with code FLAKEFREE
Choose 2 Free Deluxe Samples with EVERY order - worth up to £19
FREE Delivery on all UK orders this October
Toggle Nav

Medication & Hair Loss

Overview

In some people, certain medications and drugs can cause hair shedding. Likewise, overusing vitamin and/or mineral supplements can also sometimes cause hair shedding. In fact, these factors are some of the most overlooked causes of shedding (also known as telogen effluvium) that our experts see in the Philip Kingsley Clinics.

Because hair loss from a medication usually does not start until about 3 months after you begin taking it, you may not connect the two events. If you are experiencing hair shedding, we advise that you look back 10-12 weeks for possible causes.

 

Which Medications May Cause Hair Loss?

A great number of medications list hair loss as a possible side effect. But please do not panic if you are prescribed one of these. Often, medications have only a slight impact on hair fall, and they may only affect a small percentage of people in this way.

Unfortunately, it is difficult to predict the effect that a specific drug will have on your hair. Each individual’s metabolism functions differently, and people have different sensitivities.

For example, in rare instances, some people have a reaction to aspirin, in which long-term use lowers their haemoglobin (red blood cell) levels. This leads to hair shedding. Other people react in a similar way to certain antibiotics and antidepressants. 

You are more likely to experience hair fall from a drug if you are taking it in very strong doses.

Please note, increased hair shedding from a drug usually occurs between 6 weeks and 3 months after you start it. If hair loss begins immediately after you start a prescription (that is, within a few days or a week) the cause is likely to be something else — perhaps the illness or condition that prompted you to seek treatment in the first place.

 

How can You Stop Hair Loss Caused by Medications?

The good news is that hair shedding caused by a medication will stop once you identify and discontinue the drug.

However, stopping medications can have adverse effects on your health, and it is not always possible to find an alternative. In the case of serious illness, you may need to make the decision to take certain prescription drugs despite losing your hair.

Please note: we advise you to consult your doctor before starting or stopping any medication. If you are concerned that a prescription medication is causing hair loss, it is a good idea to talk to your GP and/or a Trichologist.

 

Philip Kingsley TRICHOTHERAPY®

It is always a good idea to visit a Trichologist if you are experiencing any form of hair loss, so that we may diagnose it correctly and help you identify the cause.

Still, we know that regrowth of hair can take time — so for people who wish to have immediately thicker-looking hair, our Trichologists developed the award-winning TRICHOTHERAPY® range. This highly effective regime targets thin hair, fine hair and shedding, while helping to strengthen your strands and reduce breakage.

Our customer results have been outstanding. In independent user trials, 79% of women found their hair looked and felt fuller after 12 weeks of using Trichotherapy. Watch our video here to learn more.

If you are worried about any form of hair loss, our Clinics in London and New York specialise in all aspects of hair and scalp health, and will be pleased to welcome you.